Alert archive / Missouri / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 241, NWS Springfield, MO

October 1, 2014Benton County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Oct 1, 2014, 6:08 PM CDT for Benton County, Missouri. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 1, 2014, 6:08 PM CDT (23:08 UTC)
Expired
Oct 1, 2014, 7:00 PM CDT
In force
52 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Benton County, MO

The radar

The Pleasant Hill radar (KEAX), 90 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 1, 6:37 PM CDTHAIL 1.75Lincoln, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 1, 2:40 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.1 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2014-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 192 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2014-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
192 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
1166 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

704 
WUUS53 KSGF 012308
SVRSGF
MOC015-020000-
/O.NEW.KSGF.SV.W.0241.141001T2308Z-141002T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
608 PM CDT WED OCT 1 2014

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BENTON COUNTY IN CENTRAL MISSOURI...

* UNTIL 700 PM CDT

* AT 606 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 18 MILES WEST OF
  LINCOLN...AND MOVING EAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  BRANDON...COLE CAMP...CROCKERVILLE...EDMONSON...IONIA...LINCOLN...
  MORA...PALO PINTO...RACKET AND ZORA.

THIS WARNING ALSO INCLUDES LAKE OF THE OZARKS...TRUMAN LAKE AND
TRUMAN STATE PARK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT WEDNESDAY EVENING
FOR SOUTHEAST KANSAS AND SOUTHERN MISSOURI.

LAT...LON 3854 9308 3828 9307 3823 9353 3850 9352
      3851 9352 3852 9351 3851 9330 3854 9329
TIME...MOT...LOC 2308Z 264DEG 30KT 3837 9364

HAIL...1.00IN
WIND...60MPH

$$

BOXELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 1, 6:07 PM CDT, 1 minute earlier.

Area forecast discussion, Oct 1, 6:07 PM CDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
607 PM CDT Wed Oct 1 2014

.SHORT TERM...(This Evening through Thursday Night)
Issued at 250 PM CDT WED OCT 1 2014

Storms are developing across central Missouri just north of the
area and also across southeastern Kansas. This activity will
continue to drift to the northeast late this afternoon into early
this evening. Deep layer shear is greater than 40kt across
southeastern Kansas across western Missouri into central Missouri.
Gulf moisture is starting to increase across the region and is
increasing the instability. MLCape values of 1500 to 2000 J/kg
will be in place across these locations. Supercells will develop
and large hail and winds are expected with these storms. As the
low level jet increases low level shear will increase quickly this
evening with 0-1km bulk shear values over 25kt. This will support
a risk of tornadoes which will be best late this afternoon into
the evening hours.

Later this evening into the overnight hours a west to east
boundary will slowly sag south into the area. This will then
become the focus for storms develop and training along the
boundary from west to east. This will transition the risk from
this activity to more of a flooding risk especially with storms
training north of I-44 where 3 to 5 inches of rainfall will be
possible. We have therefore issued a Flash Flood Watch from this
evening through Thursday afternoon for locations generally along
and north of I-44.

A cold front and upper level trough will spread west across the
region Thursday into Thursday night. There will be ongoing
convection across the area Thursday morning from the storms that
develop this evening and tonight, mainly along and north of I44.
This activity is expected to decrease during the morning hours,
but there are questions if it will completely dissipate and if
additional convection will develop on outflow boundaries as a weak
cap will be in place across the area. So, storms could continue to
develop through the morning hours.

The front will push through the region Late Thursday morning into
Thursday evening from west to east. Storms will develop along the
front, and could be supercellular in nature as they initially
develop. As the front races east Thursday afternoon into Thursday
evening a line or broken line of storms are expected to develop.
The low level jet will decrease during the day and this will
decrease the low level shear across the area during much of the
day Thursday. Deep layer shear will support organized updrafts and
there will be a hail and wind risk with these storms. The weaker
low level shear will limit the overall tornado risk Thursday, but
will to see if enough instability and namely low level instability
can develop which will be dependent on how the convection behaves
Thursday morning and how quickly the atmosphere can recover.

.LONG TERM...(Friday through Wednesday)
Issued at 250 PM CDT WED OCT 1 2014

A cooler airmass will spread into the region Friday into the start
of the weekend behind the system that will affect the region this
evening into Thursday night. Highs will warm into the 60s both
Friday and Saturday afternoons highs in the 50s possible across
some locations across central Missouri Saturday afternoon. Lows
will drop into the upper 30s to lower 40s Saturday morning. Winds
will increase and be gusty Friday as a tighter pressure gradient
develops over the region. Winds will start to relax some Friday
night into Saturday, but do not think they will go clam and
will remain in the 5 to 10 mph range. Lows are expected to drop
into the 30s across potions of the region Friday night, but with
the winds expected to not go clam this may limit frost potential.
There could still be some patchy frost development in protected areas
and valleys Saturday morning but do not expect widespread develop
at this time.

A gradually warming trend will then occur Sunday into the middle
of next week as highs warm back into the 80s by next Wednesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 602 PM CDT WED OCT 1 2014

Supercell in process of decaying over the JLN terminal and will
likely completely diminish before 00z. Additional convection
developing further to the west over Oklahoma/Kansas and will need
to monitor this for moving in later this evening. Otherwise, will
wait for central MO convection and boundary to begin pushing
further south to affect the terminals. Will start moving this in
towards morning with best convection expected at the terminals
from late morning through the afternoon. Generally expecting VFR
conditions outside of convection, and MVFR/IFR within the convection.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH through Thursday evening FOR MOZ055>058-
     066>071-077>081-088-089.

KS...FLASH FLOOD WATCH through Thursday evening FOR KSZ073-097-101.

&&

SHORT TERM...Cramer/Wise
LONG TERM...Wise
AVIATION...Lindenberg
Hazardous weather outlook, Oct 1, 3:47 PM CDT, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
347 PM CDT WED OCT 1 2014

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-022100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
347 PM CDT WED OCT 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  ELEVATED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  SIGNIFICANT FLOODING RISK.
  SIGNIFICANT LIGHTNING RISK.

DISCUSSION...

SCATTERED SUPERCELL THUNDERSTORMS WILL CONTINUE TO DEVELOP AND
SPREAD ACROSS PORTIONS OF SOUTHEASTERN KANSAS AND SOUTHWESTERN
MISSOURI INTO CENTRAL MISSOURI LATE THIS AFTERNOON INTO THE
EVENING. THE MAIN RISK WILL BE LARGE HAIL UP TO THE SIZE OF GOLF
BALLS AND DAMAGING WIND GUSTS UP TO 60 MPH. THERE WILL BE AN
ELEVATED RISK FOR TORNADOES FROM SOUTHEASTERN KANSAS INTO PARTS OF
WEST CENTRAL AND SOUTHWESTERN MISSOURI LATE THIS AFTERNOON INTO
THIS EVENING.

CONVECTION IS EXPECTED TO TRANSITION INTO A CLUSTER OF THUNDERSTORMS
STORMS ALONG AND NORTH OF INTERSTATE 44 LATE THIS EVENING AND
OVERNIGHT. THERE IS POTENTIAL FOR HEAVY RAINFALL TOTALS AND FLASH
FLOODING IN AREAS THAT SEE BACK BUILDING OR PERSISTENT TRAINING OF
STORMS OVER THE SAME AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A STRONG COLD FRONT WILL MOVE THROUGH THE REGION THURSDAY DURING THE
LATE MORNING INTO THE EVENING HOURS. THUNDERSTORMS WILL DEVELOP A
LONG THE FRONT...WITH A FEW SUPERCELL THUNDERSTORMS POSSIBLE
THURSDAY MORNING INTO THE AFTERNOON HOURS. A LINE OR BROKEN LINE
OF STORMS WILL THEN DEVELOP LATER THURSDAY AFTERNOON INTO THE
EVENING AND WILL RACE EAST. LARGE HAIL...DAMAGING WIND GUSTS...AND
ISOLATED TORNADOES WILL ALL BE POSSIBLE WITH THE MORE INTENSE
STORMS.

WITH MULTIPLE ROUNDS OF STORMS POSSIBLE TODAY THROUGH THURSDAY
EVENING...THERE IS A CONTINUED RISK FOR FLOODING.

A MUCH COLDER AIR MASS WILL MOVE INTO THE MISSOURI OZARKS FRIDAY
NIGHT WITH TEMPERATURES POSSIBLY DOWN INTO THE MIDDLE AND UPPER
30S. THERE WILL BE A RISK FOR PATCHY FROST LATE FRIDAY NIGHT INTO
EARLY SATURDAY MORNING MAINLY IN VALLEYS AND PROTECTED AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON INTO
THIS EVENING FOR PORTIONS OF SOUTHEASTERN KANSAS....SOUTHWESTERN
MISSOURI AND CENTRAL MISSOURI.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

WFO SGF

In the hours before

Special weather statement, Oct 1, 4:34 PM CDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
434 PM CDT WED OCT 1 2014

MOZ055-056-012200-
BENTON MO-MORGAN MO-
434 PM CDT WED OCT 1 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BENTON AND
NORTHWESTERN MORGAN COUNTIES UNTIL 500 PM CDT...

AT 433 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CROCKERVILLE...OR 13 MILES WEST OF
VERSAILLES...MOVING NORTHEAST AT 30 MPH. NICKEL SIZE HAIL...AND WINDS
AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE COLE CAMP AND STOVER.

THUNDERSTORMS POSE A VARIETY OF HAZARDS TO THOSE OUTDOORS...INCLUDING
HAIL... STRONG WINDS THAT CAN CREATE DANGEROUS FLYING PROJECTILES AND
DEBRIS...AS WELL AS DEADLY CLOUD TO GROUND LIGHTNING. IF YOU ARE IN
THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY SHELTER
IMMEDIATELY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT WEDNESDAY EVENING
FOR SOUTHEAST KANSAS AND SOUTHERN MISSOURI.

LAT...LON 3869 9284 3868 9283 3860 9283 3857 9280
      3836 9303 3844 9321 3854 9317 3854 9307
      3868 9307 3870 9305
TIME...MOT...LOC 2135Z 207DEG 27KT 3849 9307

HATCH
Local storm report, Oct 1, 5:36 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
536 PM CDT WED OCT 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     HAIL             1 SE HALLOWELL          37.16N 94.98W
10/01/2014  E1.00 INCH       CHEROKEE           KS   EMERGENCY MNGR

&&

JCOLUCCI

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 1, 1:12 PM CDTFlash Flood WatchSGFBarton, Benton, Camden, Cedar, Dade, Dallas and 11 more30 hr
Oct 1, 4:34 PM CDTSpecial Weather StatementSGFMorgan26 min
Oct 1, 5:38 PM CDTSevere Thunderstorm WarningSGFJasper26 min
Oct 1, 6:26 PM CDTTornado WarningSGFBenton, Morgan34 min
Oct 1, 6:34 PM CDTTornado WarningSGFBenton26 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.